Oregon, 2008

Heavy Snow in Oregon, December 24 to 25, 2008

December 24 to 25, 2008 · NWS MFR · 2 events in 2 counties and zones

Another winter storm hit Southern Oregon and Northern California during this interval. All reported snow amounts were below warning criteria except for one, listed below.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Another winter storm hit Southern Oregon and Northern California during this interval. All reported snow amounts were below warning criteria except for one, listed below.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 24, 2:00 PM PST, 1 hour earlier.

Area forecast discussion, Dec 24, 2:00 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
200 PM PST WED DEC 24 2008

.SHORT TERM...A COLD FRONT TRAILS OFFSHORE FROM THE NORTH OREGON
COAST THIS AFTERNOON. THE FRONT WILL GRADUALLY MOVE SOUTH ACROSS
SOUTHWEST OREGON THIS EVENING...THEN INTO NORTHERN CALIFORNIA AND
SOUTH CENTRAL OREGON LATE TONIGHT. THE LATEST IR SATELLITE LOOP
SHOWS COOLING TOPS OVER NW OREGON WHICH IS CURRENTLY IN A FAVORABLE
LOCATION OF UPPER LEVEL DIVERGENCE. PRECIPITATION WILL DEVELOP OVER
SOUTHWEST OREGON BY THIS EVENING JUST AHEAD OF THE FRONT...THEN
GRADUALLY SPREAD SOUTH AND EAST OVERNIGHT. SHOWERS WILL BEGIN TO
DECREASE THURSDAY AFTERNOON AS THE UPPER TROUGH SHIFTS EASTWARD.

ON FRIDAY A WARM FRONT WILL APPROACH THE COAST THEN MOVE INLAND
FRIDAY NIGHT AND SATURDAY MORNING. SNOW LEVELS WILL BEGIN TO RISE
FRIDAY NIGHT WEST OF THE CASCADES THEN ABOVE PASS LEVEL BY SATURDAY.
NO SURPRISE THAT THE MODELS ARE FORECASTING THIS NEXT SYSTEM TO BE
ON THE JUICY SIDE CONCERNING PRECIPITATION SINCE IT WILL BE AIDED BY
A FAIRLY STRONG WESTERLY JET. MAY NEED TO KEEP AN EYE ON THE RIVERS
IF THE BAROCLINIC ZONE GETS HUNG UP ON SATURDAY.

.LONG TERM...THE LONGER RANGE GFS...GFS ENSEMBLE AND EUROPEAN ARE IN
FAIRLY GOOD AGREEMENT IN DEPICTING A STRONG EAST-WEST JET AIMING
INTO THE NORTHWEST WITH A COLD FRONT DIRECTING MORE RAIN AND
MOUNTAIN SNOW INTO OUR REGION SATURDAY NIGHT. THIS PATTERN WILL
CHANGE ONLY SLIGHTLY THROUGH SUNDAY AND MONDAY WITH THE FRONT TRYING
TO SAG SOUTHWARD WHILE THE STRONG WESTERLY JET CONTINUES TO DRIVE IN
A MOIST UNSETTLED ONSHORE FLOW. SNOW LEVELS SHOULD REMAIN NEAR OR
SLIGHTLY ABOVE MOUNTAIN PASS LEVELS AND WELL ABOVE VALLEY FLOORS
DURING THIS TIME. SIGNIFICANT RAINFALL TOTALS ARE POSSIBLE SATURDAY
THROUGH MONDAY ACROSS THE SOUTHERN OREGON COAST REGION. TUESDAY AND
WEDNESDAY...ACTIVE ONSHORE FLOW SHOULD CONTINUE INTO THE NORTHWEST.

&&

.AVIATION...EXPECT WIDESPREAD MVFR CONDITIONS WITH AREAS OF IFR AT
TIMES OVERNIGHT AS A COLD FRONT MOVES THROUGH THE REGION. CONDITIONS
IMPROVING THURSDAY AFTERNOON.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM PST
     THURSDAY FOR ORZ021-ORZ022-ORZ023-ORZ026-ORZ027-ORZ028-
     ORZ029-ORZ030.
     HIGH SURF WARNING FROM 4 AM THURSDAY TO 4 AM PST FRIDAY FOR
     ORZ021-ORZ022.
     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 10 AM PST
     THURSDAY FOR ORZ024-ORZ025.

CA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM PST
     THURSDAY FOR CAZ080-CAZ081.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 4 PM
     THIS AFTERNOON TO 10 PM PST THURSDAY FOR PZZ356-PZZ376.
     HAZARDOUS SEAS WARNING FROM 10 PM THIS EVENING TO 4 PM PST
     FRIDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 4 PM THIS
     AFTERNOON TO 10 PM PST THIS EVENING FOR PZZ356-PZZ376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 AM PST FRIDAY FOR PZZ350-
     PZZ370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
     EVENING FOR PZZ350-PZZ370.

RH/MS/MO
Hazardous weather outlook, Dec 24, 1:51 PM PST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
151 PM PST WED DEC 24 2008

CAZ080-251500-
WESTERN SISKIYOU COUNTY-
151 PM PST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 2000 FEET
WILL BE IN EFFECT BEGINNING 6 PM PST THIS EVENING. SEE WEATHER
MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL 10 AM PST
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ024-025-251500-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-
151 PM PST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING FOR SNOW FOR ELEVATIONS ABOVE 2000 FEET WILL
BE IN EFFECT BEGINNING 6 PM PST THIS EVENING. SEE WEATHER MESSAGE
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WARNING WILL REMAIN IN EFFECT FOR ELEVATIONS
ABOVE 1000 FEET UNTIL 10 AM PST THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-251500-
CENTRAL SISKIYOU COUNTY-
151 PM PST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 2000 FEET
WILL BE IN EFFECT BEGINNING 6 PM PST THIS EVENING. SEE WEATHER
MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL 10 AM PST
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023-026-251500-
CENTRAL DOUGLAS COUNTY-JACKSON COUNTY-
151 PM PST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 2000 FEET
WILL BE IN EFFECT BEGINNING 6 PM PST THIS EVENING. SEE WEATHER
MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT FOR ELEVATIONS
ABOVE 1000 FEET UNTIL 10 AM PST THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-028-251500-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
151 PM PST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW WILL BE IN EFFECT BEGINNING 6
PM PST THIS EVENING. SEE WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL 10 AM PST
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ029-030-251500-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
151 PM PST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW WILL BE IN EFFECT BEGINNING 6
PM PST THIS EVENING. SEE WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL 10 AM PST
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021-022-251500-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
151 PM PST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 2000 FEET
WILL BE IN EFFECT BEGINNING 6 PM PST THIS EVENING. SEE WEATHER
MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL 10 AM PST
THURSDAY.

A HIGH SURF WARNING WILL BE IN EFFECT FROM 4 AM PST THURSDAY TO 4
AM PST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SUGDEN

In the hours before

Local storm report, Dec 24, 11:05 AM PST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1105 AM PST WED DEC 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     SNOW             11 SSE SPRAGUE RIVER    42.30N 121.41W
12/24/2008  M3.0 INCH        KLAMATH            OR   TRAINED SPOTTER

            3 INCHES OF NEW SNOW OVERNIGHT, 14 INCH TOTAL SNOW DEPTH.

0810 AM     SNOW             N BONANZA               42.20N 121.40W
12/24/2008  M2.0 INCH        KLAMATH            OR   TRAINED SPOTTER

            0.26 OF LIQUID, CURRENTLY 24F WITH LIGHT SNOW AND 2 MI
            VISIBILITY.

0810 AM     SNOW             1 WSW WILLIAMS          42.21N 123.29W
12/24/2008  M1.5 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            ELEVATION 1650 FT.

0810 AM     SNOW             4 N EAGLE POINT         42.53N 122.80W
12/24/2008  M1.0 INCH        JACKSON            OR   TRAINED SPOTTER

0810 AM     SNOW             4 SSW CAVE JUNCTION     42.12N 123.68W
12/24/2008  M3.0 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            3 INCHES OF OVERNIGHT ACCUMULATION, ELEVATION 1400 FEET.

&&

OUTLER
Local storm report, Dec 24, 11:42 AM PST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1142 AM PST WED DEC 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     SNOW             2 NNE SELMA             42.30N 123.59W
12/24/2008  M2.0 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            SINCE MIDNIGHT

&&

SUGDEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Curry County & Josephine County

When
December 24, 3:00 PM PST to December 25, 12:00 AM PST
Where
Eastern Curry County & Josephine County forecast zone
Reported by
Other Federal Agency
Coordinates
42.417, -123.886 (the zone’s center; the record gives no point)

Based on rain reports in ORZ024 and snowfall reports in nearby zone ORZ025, it is assumed that Heavy Snow Warning criteria was met in ORZ024 above 1000 feet.

Heavy Snow, Eastern Douglas County Foothills

When
December 24, 3:00 PM PST to December 25, 12:00 AM PST
Where
Eastern Douglas County Foothills forecast zone
Reported by
Other Federal Agency
Coordinates
43.285, -123.179 (the zone’s center; the record gives no point)

The Toketee Falls SNOTEL reported nearly 7 inches of snow during this interval and nearby Steamboat Ranger Station recorded 1.10 inches of liquid equivalent in 17 hours ending at 25/1445 PST. Based on this information, it is assumed that Heavy Snow Warning criteria was met in this zone.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156161, 156166.